Thunderstorm Wind, Divide
- When
- June 18, 11:05 PM CST to 11:08 PM CST
- Where
- Divide County, 4.94 mi NW of Alkabo
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 48.910, -103.960
A cluster of severe storms developed over north central Montana as a short wave moved into the region. The storms continued through northeast Montana and moved into northwest North Dakota late in the evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
A cluster of severe storms developed over north central Montana as a short wave moved into the region. The storms continued through northeast Montana and moved into northwest North Dakota late in the evening. Very strong deep layer shear and moderate instability were present. The storms weakened not long after crossing the border, but strengthened again upon approaching north central North Dakota. The strongest wind gusts of 61 mph were reported in northwest Divide County, while the largest hail of 1.25 inches in diameter was reported at Denbigh in McHenry County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 18, 10:55 PM CST, 10 minutes earlier.
Area Forecast Discussion National Weather Service Bismarck ND 1155 PM CDT SAT JUN 18 2016 .UPDATE... Issued at 1151 PM CDT Sat Jun 18 2016 Thunderstorms continue to work into northwest North Dakota. Environmental parameters continue to be impressive stretching through the northern portions of the state with strong instability and very strong deep layer shear. This will keep the severe threat going over northern locations through the early morning hours. UPDATE Issued at 916 PM CDT Sat Jun 18 2016 Severe thunderstorms continue to move through northeast Montana, and have produced large hail along with winds in excess of 70 mph. The line currently stretches from near Glasgow northward into Saskatchewan. Current timing of the storm brings it into northwest North Dakota around 1100 pm. Latest experimental HRRR along with the NAM Nest have been the models that have had the best handle with the situation with regards to timing, but seem to be running a bit far north with the southern edge of the system. For mid- evening update have adjusted the timing of the storm arrival a bit over the west...along with adjusting timing as it spreads through the northern half of our area. Have also spread the mention of possible severe a little bit further south with current storms running a bit south of what model guidance has been suggesting. Parameters mentioned in previous discussions are still on tap to bring the severe potential. UPDATE Issued at 543 PM CDT Sat Jun 18 2016 Lighter showers/thunderstorms over southeast Saskatchewan continue to lift to the northeast with stronger convection affiliated with strong upper level wave continues to develop over central Montana. Expect these storms to strengthen and continue to develop to the east overnight. Latest batch of high-res models show convection pushing into the northwest portion of the state late tonight towards 11pm or midnight...though a storm or two sneaking in ahead of the main system will not be out of the question. For early evening update have adjusted precipitation timing a bit. && .SHORT TERM...(This evening through Sunday) Issued at 121 PM CDT Sat Jun 18 2016 Main forecast problem in the short term forecast is the chance of thunderstorms tonight into Sunday morning. Latest surface analysis shows high pressure over northern ND and deepening low pressure over the lee of the northern Rockies. Pressures will continue to fall but comparing the forecast 18 UTC NAM/GFS MSLP to current 18 UTC analysis, both are about 4mb too low over western and central ND. Think this may tend to delay onset of convection compared to each model. An upper low was situated over the eastern Pacific with a strong shortwave is lifting northeast through Washington state. Ahead of this wave, mid and high level west-southwest winds will increase significantly. Forcing with this wave will overspread a warm and moist airmass over central and eastern Montana. Thunderstorms are expected to develop by mid to late afternoon and track east northeast into southern saskatchewan and eventually track east along the international, possibly transforming into a mesoscale convective system with the potential for very strong winds. Ahead of this, we will be sitting over an increasingly unstable airmass over western and central ND. However, with building upper heights, we may not be able to initiate convection. In fact most short range models keep the forecast area void of any convection until the aforementioned strong convection moves into northwest ND. Most of the meso-scale models and the deterministic global NAM/GFS indicate a more northward track to convection, just grazing or even moving north of the international border. The ECMWF has been consistent in keeping convection a little farther south, moving through the top two tier of counties in the north, or basically along and north of the Highway 2 corridor. The latest 12 UTC NSSL WRF is also consistent in keeping a more southerly track to some of the storms, even dropping down to near lake Sakakawea. The 12 UTC SPC SSEO is also depicting convection south of the lake over northwest ND. leaned toward these latter solutions when deciding where to add a mention of severe wording, which was basically along and north of the big lake east to Pierce and Rolette counties. We also added most of McKenzie and part of Dunn counties to this area. With very strong winds aloft the main threat appears to be significant damaging winds associated with an MCS. If convection remains discrete as it moves into ND the shear profile would support supercells with large hail and possibly a tornado. We could also see a brief spinup along the leading edge of a bowing line of convection. Heavy rain will also accompany these storms but the forward propagation should limit excessive rainfall. Convection should move east of the forecast area by the 09-12 UTC timeframe. After this we are expecting dry conditions Sunday. It will be windy, especially across the north and west. It looks marginal at this time for a wind advisory, but considering the potential for severe weather tonight, will let the mid shift take another look after the 00 UTC model data arrives. .LONG TERM...(Sunday night through Saturday) Issued at 121 PM CDT Sat Jun 18 2016 A drier and cooler northwest flow dominates the Sunday night through Tuesday time period, as a transitory ridge amplifies over the northern Rockies and into North Dakota. High temperatures Monday will be in the 70s, then 70s to lower 80s for highs Tuesday. Low temperatures both Monday and Tuesday morning will be in the 50s. For Tuesday night and Wednesday night, a shortwave trough working through the pacific northwest scoots into and through the upper ridge Tuesday night and Wednesday. In doing so, moisture advection increases with thunderstorms initiating along and ahead a surface low pressure and trough exiting as it slides into western and central North Dakota late Tuesday night and through the day Wednesday. The shortwave trough exits Wednesday night into early Thursday morning with an associated cold front shifting from northwest through southeast. Cold air advection Thursday with residual showers possible in the north central and Turtle Mountains. Thursday night into Friday, transitory ridge slips across with dry conditions expected. Timing this far out will likely need some adjustment, but the overall trend hereafter is a progressive pattern with periodic chances of showers and thunderstorms Friday night and again Saturday night. High temperatures will remain parked in the low to mid 80s for most of western and central ND with overnight lows in the 50s to around 60. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1151 PM CDT Sat Jun 18 2016 Numerous showers and thunderstorms will continue to develop over northwest North Dakota early this morning and spread east. Large hail and damaging wind gusts will be possible with some of these storms. Elsewhere, isolated thunderstorms will be possible. Otherwise...VFR conditions are expected. Gusty northwest winds expected on Sunday. && .BIS Watches/Warnings/Advisories... NONE. && UPDATE...JJS SHORT TERM...TWH LONG TERM...KS AVIATION...JJS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 915 PM CDT SAT JUN 18 2016 NDZ001>005-009>013-017>019-021>023-200215- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-MCLEAN-SHERIDAN-WELLS- 915 PM CDT SAT JUN 18 2016 /815 PM MDT SAT JUN 18 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT TONIGHT...SEVERE THUNDERSTORMS ARE POSSIBLE...ESPECIALLY TO THE NORTH OF HIGHWAY 200. THE MAIN THREATS WILL BE DAMAGING WINDS AND LARGE HAIL...BUT AN ISOLATED TORNADO IS POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY AND THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. NDZ020-025-031>037-040>048-050-051-200215- OLIVER-FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 915 PM CDT SAT JUN 18 2016 /815 PM MDT SAT JUN 18 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT THUNDERSTORMS WILL BE POSSIBLE OVER PARTS OF THE AREA TONIGHT. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY AND THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The Glasgow radar (KGGW), 211 km away, was scanning. The volume nearest the first event began at 05:02 UTC.
4 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2016Every state in 2016This day in weather historyWarnings in North Dakota, June 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 638691, 638692, 638693, 638694, 638695.